Leflunomide mixed with MTX

Before Xmas my rheumy nurse prescribed Sulla as an addiction to hydro and 20 mg MTX, but as I experienced dreadful fatigue I had to come off the Sulla. My hands, feet and shoulders are painful. I saw my lovely rheumy nurse again last Monday and after the examination and finding my das score at 4. 7 she said she would like me to try lef before I next see the consultant at the end of March. After reading some old posts about lef I can't find anyone ( maybe I am not looking hard enough ) who takes lef along side MTX. Does anyone know if this is usual and what sort of side effects I maybe encounter. I feel I must say that I do suffer an awful lot of stress as some of you will know I am the main carer for my husband who has duel dementia and mobility problems, and was also wondering if the stress plays a part with RD.

I look forward to any replies, thank you for reading. Xx

8 Replies

  • Hi

    I am on mtx and lefl and a biologic. Side effects were/are some nausea from mtx, worse at the start, not bad now, and no bothersome side effects from lefl. My hair has thinned a bit but seems ok now. Like mtx, lefl takes some time to get going, and mtx and lefl together was still not enough for me so I had to move onto biologics as well.

    I've no doubt that too much stress is not good for us but it's not always easy to avoid is it?

    Best of luck with your treatment, hope you are soon pain free :-)

  • Thank you Beaches 2 for your rapid reply. I have been on MTX for 6months and apart from the first 2/3 weeks I have not had any nausea ( lucky me ) Are biologics MTX in injection form. The only reason I ask is that the nurse mentioned I may have to inject next if lefl doesn't agree with me. I am trying to get the stress level down by sending my hubby to day care for 2 days a week, this will give me time to see to the housework, which left undone stresses me out and can't do it with hubby. Xx

  • Hi

    Yes you are fortunate with no nausea from mtx. I am mostly ok now though since we increased my folic acid.

    Mtx can be taken by injection but I think your nurse probably means that if lefl doesn't help then you may be considered for biologics which are by injection. They are a different type of drug and often very effective, enbrel,humira etc are all biologics. Have a look at the Nras page about them. There are quite strict criteria for them since they are expensive, think you have to have tried at least 2 dmards and still have high das score.

    Hope it's helping you having a little time to " catch up" on things at home and hopefully have a little time to relax and do something for yourself? i can't begin to imagine how hard it must be having this condition and also needing to care full time for others, lets hope they get your condition under control as quickly as possible.

  • My doc told me that stress does play a factor in RA.


  • LEF is one of two proposed to add to MTX if my reduction isn't enough to keep me controlled so yes, it appears it it used in double therapy alongside MTX.

    Stress is certainly known as a contributory factor & has sent me flaring in the past. That said I've had stressful year but by luck or good fortune, or maybe I just recognise the signs now & react positively to it I've not had a full blown flare. Yes it affected me but I got myself in to see my Rheumy nurse, hence the MTX increase, saw my GP who recommended some relaxation techniques & I rested when needed.

    It's difficult to do considering you're carer for your h but well done for putting day care in place a couple of days a week, that's a hard thing to do I know but you've taken that big step now. What I'd do is split your housework between those two days & use the remaining (equal) time to relax. I know what you mean about an untidy house, it affects me too but it doesn't need to relax you do!

    I would also consider asking if your Rheumy nurse thinks you could be considered for biologics now rather than trying yet another DMARD. If you read up on the necessary steps to qualify you may find you've passed one of the prerequisites already. The sooner you're under better control the easier it will be to cope with all you need to.

    Take care of yourself. x

  • Hi Diddydriver

    Leflunomide is probably a less common combination with methotrexate than drugs such as sulfasalazine and hydroxychloroquine, but we have spoken to a number of people on this combination on our helpline.

    One of the reasons leflunomide is less commonly used with methotrexate is that both of them can effect the liver, though your regular blood tests should help them to see whether this causes a problem. Our article on combination therapy helps to explain this:


    As you can see, the article says that this is a common combination, so there will be a number of other patients having this combination.

    Kind regards



  • Thank you, I have read the article you suggested and found it quite enlightening. It is so good of you to inform me. I will make sure that I am monitored regularly. Thanks again where would we be without you. X

  • Thanks for your post NMH I really do appreciate it I will try to get rest where and when I can. Looking after my hubby is like looking after a 2 year old but saying that when I had a 2 year old to see to I was in my late 20's now I am approaching my 70's and is much more difficult. Take care , M xxxx

You may also like...